Purchase this article with an account.
A. Nathan, G. Abedi, M. Subramanian; Cushing’s Syndrome Attributed to Topical Steroids in an HIV Positive Female With Acute Unilateral Granulomatous Panuveitis. Invest. Ophthalmol. Vis. Sci. 2009;50(13):6016.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report a case of Cushing’s syndrome resulting from two and a half months of topical steroid therapy in an HIV positive patient on Highly Active Antiretroviral Therapy (HAART)
This is a case report of a unique side-effect of topical steroids in a pediatric patient with an acute unilateral granulomatous panuveitis. We describe the treatment course, subsequent follow-up visits and potential side-effect of topical steroids in a 15 year old HIV positive female on trizivir and kaletra. The patient initially presented to the department of ophthalmology with several weeks of decreased vision, pain and redness in her left eye and was diagnosed with an acute unilateral granulomatous panuveitis. Treatment was initiated with prednisolone acetate 1% every hour and two subtenon injections of triamcinolone acetonide (kenalog-40) over the course of 2 ½ months.
Two and a half months after treatment initiation, the patient developed Cushing’s syndrome with a dorsocervical fat pad, skin striae, full cheeks, increased hair growth, elevated blood pressure, and a cortisol level <0.2 ug/dl (normal value: 5.0-23.0 ug/dl ) , ACTH level < 5 pg/ml (normal value: 7-50 pg/ml ) and inadequate cortisol excursion by cosyntropin stimulation.
The patient’s clinical presentation and laboratory blood work suggest the presence of iatrogenic Cushing’s syndrome. This case shows that systemic absorption of topical and periocular steroids, with development of Cushing’s syndrome and hypothalamic-pituitary-adrenal (HPA) axis suppression, can occur as early as two and a half months after treatment initiation. To the best of our knowledge, this is the first reported case in the literature of Cushing’s syndrome rapidly developing after initiation of topical steroid treatment for unilateral granulomatous panuveitis. The rapidity of symptom onset is most likely enhanced by the use of HAART therapy in this patient.
This PDF is available to Subscribers Only